Indiana, 2019Flood in Indiana, June 17, 2019
June 17, 2019 · NWS PAH · 1 event in 1 county or zone
Thunderstorms developed during the heat of the day across southern Illinois into southwest Indiana ahead of a disturbance in the upper levels of the atmosphere approaching from southwest Missouri. A surface frontal boundary was near and just north of Interstate 64.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the heat of the day across southern Illinois into southwest Indiana ahead of a disturbance in the upper levels of the atmosphere approaching from southwest Missouri. A surface frontal boundary was near and just north of Interstate 64. The combination of these features resulted in thunderstorms with locally heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 17, 2:03 PM EST, 32 minutes earlier.
Area forecast discussion, Jun 17, 2:03 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
203 PM CDT Mon Jun 17 2019
.DISCUSSION...
Issued at 203 PM CDT Mon Jun 17 2019
Convection was starting to take shape across southern IL into
southwest IN this afternoon, ahead of an approaching mid trop
circulation moving across SW MO. Surface boundary was near and
just north of I-64 up toward I-70. Highest PoPs should be in this
area through early tonight. Overall the airmass is not as unstable
as yesterday. There is slightly better H5 flow, which should allow
the convection to move SW to NE. Concern will be with training
elements. Otherwise, maybe isolated severe. But overall thermal
profiles, lapse rates are less impressive. As the system to our
west draws closer tonight through Tuesday, the chance of
convection will continue. We expanded the Flash Flood Watch to
cover areas hit hard by yesterday's rains. It's not a high
confidence call. But given the rather low 1HR FFG values, it will
not take anything to cause problems where the pockets of heaviest
rains occurred.
Looking ahead to the next S/WV forecast to affect the area. The
models have it coming across with surface low pressure late
Wednesday through early Thursday. Some of the models show fairly
impressive shear and instability. The potential for severe
thunderstorms is decent Wednesday afternoon and evening, though
still conditional on largely the degree of destabilization.
Convective chances will be ending Thursday, with s/wv ridging
resulting in limited convective chances Thursday night through
Friday. Unsettled southwest flow aloft and very warm and humid
conditions over the weekend will result in another unsettled
period with chances of showers and thunderstorms increasing.
Seasonal temperatures through Thursday, then hot and humid
Friday into the weekend.
&&
.AVIATION...
Issued at 203 PM CDT Mon Jun 17 2019
Mainly VFR this afternoon through tonight, outside of scattered
convection. MVFR cigs forecast to return late tonight through
early Tuesday morning. SSW winds 5 to 10 kts this afternoon will
become light tonight through Tuesday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Tuesday evening for ILZ075>078-080>089-
092.
MO...Flash Flood Watch through Tuesday evening for MOZ076-086-087-100-
107>111.
IN...Flash Flood Watch through Tuesday evening for INZ081-082-085>088.
KY...None.
&&Hazardous weather outlook, Jun 17, 3:55 AM EST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
355 AM CDT Mon Jun 17 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
355 AM CDT Mon Jun 17 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
While an isolated strong storm cannot necessarily be ruled out,
thunderstorms with heavy rainfall are the primary forecast
hazard. A Flash Flood Watch is in effect for northern portions of
southern Illinois and southwest Indiana. The Watch is along and
north of a line from Du Quoin, Illinois to Rockport, Indiana.
Refer to the Watch for additional details.
River flood warnings and statements should be referenced for updated
river flooding details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong to potentially severe thunderstorms are forecast Wednesday
afternoon and evening. Damaging winds, including isolated
tornadoes, will be the primary severe storm hazards.
Storm chances wane Wednesday night and Thursday, before picking
up again Friday into the weekend. The better such chances will
hold off until the latter half of the weekend, with the primary
storm related hazards including heavy rain and lightning.
Details on continued river flooding are best referenced via the
updated river flood warnings and statements.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of rainfall and flooding are encouraged today
through tonight. Spotter activation is possible again Wednesday.
In the hours before
Local storm report, Jun 17, 8:36 AM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
836 AM CDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM HEAVY RAIN COBDEN 37.53N 89.25W
06/17/2019 M4.50 INCH UNION IL BROADCAST MEDIA
24 HOUR STORM TOTAL.
&&
DWSLocal storm report, Jun 17, 8:43 AM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
843 AM CDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 NW MELODY HILL 38.04N 87.53W
06/17/2019 M3.12 INCH VANDERBURGH IN ASOS
24 HOUR TOTAL ENDING AT 7 AM 6/17.
&&
DWSLocal storm report, Jun 17, 9:38 AM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
938 AM CDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 3 NE WARE 37.48N 89.36W
06/16/2019 UNION IL EMERGENCY MNGR
*** 1 FATAL *** A PICKUP TRUCK WAS SWEPT OFF STATE FOREST
ROAD DUE TO FLOODING ALONG CLEAR CREEK. ONE OCCUPANT OF
THE TRUCK WAS SWEPT AWAY AND DROWNED. THE OTHER OCCUPANT
WAS ABLE TO MAKE IT TO SAFETY.
&&
DWSLocal storm report, Jun 17, 11:22 AM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
1122 AM CDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL HUNTER 36.89N 90.84W
06/16/2019 E0.70 INCH CARTER MO EMERGENCY MNGR
0323 PM HAIL 2 S HUNTER 36.86N 90.85W
06/16/2019 E1.00 INCH CARTER MO PUBLIC
0410 PM TSTM WND DMG 1 N DE SOTO 37.82N 89.23W
06/16/2019 JACKSON IL TRAINED SPOTTER
LARGE TREE SNAPPED. TIME ESTIMATED BY RADAR.
0414 PM TSTM WND GST 3 SSW DE SOTO 37.78N 89.25W
06/16/2019 M55 MPH JACKSON IL ASOS
MEASURED AT KMDH ASOS.
0416 PM TSTM WND DMG COBDEN 37.54N 89.25W
06/16/2019 UNION IL LAW ENFORCEMENT
TREES DOWN ON POWER LINES. TIME ESTIMATED.
0458 PM HAIL 3 WSW WALTONVILLE 38.19N 89.09W
06/16/2019 E1.00 INCH JEFFERSON IL TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL.
0504 PM TSTM WND GST ROMBAUER 36.85N 90.28W
06/16/2019 E60 MPH BUTLER MO TRAINED SPOTTER
0519 PM FLASH FLOOD 2 NNE WAYNE CITY 38.37N 88.57W
06/16/2019 WAYNE IL TRAINED SPOTTER
WATER FLOWING OVER ILLINOIS HIGHWAY 15 IN
MULTIPLE PLACES NEAR WAYNE CITY.
0529 PM FLASH FLOOD 4 SE MURPHYSBORO 37.72N 89.30W
06/16/2019 JACKSON IL PUBLIC
PUMP HOUSE ROAD AND CHAUTAUQUA ROAD COVERED
WITH WATER.
0534 PM TSTM WND GST BERNIE 36.67N 89.97W
06/16/2019 E50 MPH STODDARD MO PUBLIC
ESTIMATED 50 TO 55 MPH GUSTS. TIME
ESTIMATED.
0543 PM TSTM WND DMG 2 NNE OAKLAND CITY 38.37N 87.34W
06/16/2019 GIBSON IN 911 CALL CENTER
TREE DOWN ALONG HIGHWAY 57. TIME ESTIMATED.
0600 PM FLASH FLOOD 3 NE WARE 37.48N 89.36W
06/16/2019 UNION IL EMERGENCY MNGR
*** 1 FATAL *** A PICKUP TRUCK WAS SWEPT OFF
STATE FOREST ROAD DUE TO FLOODING ALONG
CLEAR CREEK. ONE OCCUPANT OF THE TRUCK WAS
SWEPT AWAY AND DROWNED. THE OTHER OCCUPANT
WAS ABLE TO MAKE IT TO SAFETY.
0605 PM TSTM WND DMG 2 ENE BERTRAND 36.92N 89.42W
06/16/2019 MISSISSIPPI MO LAW ENFORCEMENT
TREES DOWN NEAR INTERSECTION OF US 62 AND 77
HIGHWAY. TIME ESTIMATED.
0618 PM FLASH FLOOD 1 ENE WARE 37.45N 89.38W
06/16/2019 UNION IL LAW ENFORCEMENT
ONE LANE OF HIGHWAY 146 NEAR INTERSECTION OF
HIGHWAY 3 IS FLOODED.
0629 PM FLASH FLOOD 4 NW JONESBORO 37.49N 89.33W
06/16/2019 UNION IL BROADCAST MEDIA
WATER RESCUE WHEN A CAR WAS SWEPT OFF STATE
FOREST ROAD IN RURAL UNION COUNTY.
0630 PM FLASH FLOOD 5 W DUFF 38.31N 87.13W
06/16/2019 PIKE IN PUBLIC
CREEKS OUT OF BANKS, INCLUDING CUP CREEK
WITHIN A MILE WHERE IT DRAINS INTO THE
PATOKA RIVER IN PIKE COUNTY.
0630 PM FLASH FLOOD BLUFORD 38.33N 88.74W
06/16/2019 JEFFERSON IL LAW ENFORCEMENT
NUMEROUS ROADS FLOODED AROUND BLUFORD,
INCLUDING HIGHWAY 15. SEVERAL WRECKS
REPORTED ON INTERSTATE 64 AND INTERSTATE 57
DUE TO WATER PONDING ISSUES.
0633 PM TSTM WND DMG 1 W LA CENTER 37.08N 88.99W
06/16/2019 BALLARD KY LAW ENFORCEMENT
TREES DOWN ALONG HAZELWOOD ROAD NEAR
LACENTER, EXTENDING WESTWARD TOWARDS
WICKLIFFE. TIME ESTIMATED.
0644 PM TSTM WND DMG 6 SE NEW HARMONY 38.06N 87.85W
06/16/2019 POSEY IN BROADCAST MEDIA
DAMAGE TO A BARN AND POWER LINES DOWN. TIME
ESTIMATED.
0647 PM TSTM WND GST JOPPA 37.21N 88.85W
06/16/2019 M53 MPH MASSAC IL TRAINED SPOTTER
TIME ESTIMATED.
0650 PM TSTM WND DMG 1 NNW JOPPA 37.23N 88.85W
06/16/2019 MASSAC IL PUBLIC
TREES DOWN AROUND MASSAC COUNTY. TIME
ESTIMATED.
0703 PM TSTM WND GST 3 W NEWBURGH 37.95N 87.46W
06/16/2019 E60 MPH VANDERBURGH IN TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WIND GUSTS.
0707 PM TSTM WND DMG 4 W MELODY HILL 38.03N 87.58W
06/16/2019 VANDERBURGH IN TRAINED SPOTTER
TREE FELL DOWN ON POWER LINES ON BERRY LANE.
0720 PM FLASH FLOOD PRINCETON 38.36N 87.57W
06/16/2019 GIBSON IN LAW ENFORCEMENT
NUMEROUS ROADS FLOODING IN PRINCETON AND
BETWEEN PRINCETON AND PATOKA. WATER OVER
PORTIONS OF US 41 NEAR PRINCETON.
0740 PM TSTM WND DMG SANTA CLAUS 38.13N 86.91W
06/16/2019 SPENCER IN 911 CALL CENTER
TREE DOWN IN SANTA CLAUS. TIME ESTIMATED.
0915 PM FLASH FLOOD 4 NE WINSLOW 38.42N 87.15W
06/16/2019 PIKE IN BROADCAST MEDIA
BROADCAST MEDIA REPORTS THAT A MAIN WATER
LINE HAS BEEN WASHED OUT.
0600 AM HEAVY RAIN 7 SE WINSLOW 38.31N 87.13W
06/17/2019 M4.07 INCH PIKE IN COCORAHS
COCORAHS STATION IN-PK-4 HOLLAND IN 6.3 NW.
0630 AM HEAVY RAIN 6 ENE SPURGEON 38.28N 87.15W
06/17/2019 M4.05 INCH PIKE IN CO-OP OBSERVER
CO-OP OBSERVER STATION STDI3 STENDAL IN.
0700 AM HEAVY RAIN 1 NW MELODY HILL 38.04N 87.53W
06/17/2019 M3.12 INCH VANDERBURGH IN ASOS
24 HOUR TOTAL ENDING AT 7 AM 6/17.
0745 AM HEAVY RAIN FAIRFIELD 38.38N 88.36W
06/17/2019 M3.45 INCH WAYNE IL MESONET
MESONET STATION EW9367 FAIRFIELD.
0750 AM HEAVY RAIN 2 ENE LYNNVILLE 38.20N 87.29W
06/17/2019 M3.11 INCH WARRICK IN MESONET
MESONET STATION EW7582 LYNNVILLE.
0823 AM HEAVY RAIN 3 E WARE 37.45N 89.34W
06/17/2019 M4.00 INCH UNION IL TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
0835 AM HEAVY RAIN COBDEN 37.53N 89.25W
06/17/2019 M4.50 INCH UNION IL BROADCAST MEDIA
24 HOUR STORM TOTAL.
&&Flood, Pike
- When
- June 17, 2:35 PM EST to 4:30 PM EST
- Where
- Pike County, 1.77 mi ESE of Pikeville to 9 mi WSW of Pikeville
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 38.310, -87.090
Southeast parts of Pike County experienced some flooding. Water was over county roads, and severe ponding occurred on Highway 64. Cup Creek was at bankful. A Cocorahs observer measured 0.80 inches in 30 minutes.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, June 17 to 19, 20191 death · $175,000 · 55 kt wind · 9 events
- Flash Flooding and Flooding in Ohio, June 17 to 22, 2019$26 million · 12 events
- Flash Flooding and Flooding in Ohio, June 17 to 21, 2019$107,000 · 50 kt wind · 51 events
- Tornado and Damaging Winds in Mississippi, June 17, 2019$129,000 · EF1 · 9 events
- Flooding in Indiana, June 17 to 30, 2019$270,000 · 7 events
- Flash Flooding and Damaging Winds in Kentucky, June 17 to 18, 2019$62,000 · 50 kt wind · 7 events
- Flash Flooding and Heavy Rain in North Carolina, June 17 to 18, 2019$50,000 · 6 events
- Hail in Texas, June 17, 2019$44,000 · 2.5 in hail · 6 events
- Damaging Winds in Virginia, June 17, 2019$28,000 · 55 kt wind · 15 events
- Hail and Damaging Winds in Virginia, June 17, 2019$16,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Maryland, June 17, 20191.75 in hail · 17 events
- Tornado and Flash Flood in New Mexico, June 17, 2019EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829454.